Heavy Snow, Harlan
- When
- December 21, 9:45 AM EST to December 22, 2:30 AM EST
- Where
- Harlan forecast zone
- Reported by
- Public
- Coordinates
- 36.857, -83.218 (the zone’s center; the record gives no point)
Persistent rain over the past day began to change to snow above 3000 feet during the morning of the 21st as colder air moved in aloft, with snow levels continuing to descend to near 2500 feet through the afternoon. This long duration of snowfall, despite very low snow to liquid water ratios, led to winter storm criteria for portions of Harlan County above 2500 feet.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Persistent rain over the past day began to change to snow above 3000 feet during the morning of the 21st as colder air moved in aloft, with snow levels continuing to descend to near 2500 feet through the afternoon. This long duration of snowfall, despite very low snow to liquid water ratios, led to winter storm criteria for portions of Harlan County above 2500 feet.
Up to 4.4 inches of snow were measured on top of Black Mountain on Kentucky Highway 160. This led to traffic impacts here and on Kentucky Highway 179. Additionally, the persistent rainfall caused a couple of significant mudslides in Letcher and Pike Counties. This includes one on Kentucky State Highway 2035 in Letcher County as well as one on Kentucky Highway 3174 in Pike County, both forcing road closures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 21, 6:55 AM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 655 AM EST Fri Dec 21 2018 .UPDATE... Issued at 640 AM EST FRI DEC 21 2018 Updated the forecast to fine tune the PoPs and Wx grids through the morning hours. Also added in the latest obs and trends for the T and Td grids. These have been sent to the NDFD and web servers. && .SHORT TERM...(Today through Saturday) Issued at 355 AM EST FRI DEC 21 2018 08z sfc analysis shows a fairly deep area of low pressure riding along the spine of the southern Appalachians. This is helping to maintain waves of rain moving over eastern Kentucky with the next surge on its way north into the far east. The system has also brought low clouds and dense fog to the ridges including at JKL. Temperatures have been fairly uniform in the low to mid 40s through the night with dewpoints similar at each observation point. Meanwhile, winds are running light at around 5 mph from the northwest most places. The models are in good agreement aloft through the short term portion of the forecast. They all depict the deep and bottoming out trough lifting through the southern Appalachians and into the Mid Atlantic States today. As it does so, plenty of shortwave energy passes through Kentucky into the first part of the night before rising heights take over in its wake. Also, as part of this process, a strengthening 300mb jet streak will lift just to the southeast of the area - placing the JKL CWA in the front left quadrant - into this evening yielding a healthy pocket of upper level divergence for the area. Flattening and fast flow follows through Saturday along with some additional weak energy arriving late in the period. Given the general model agreement have favored a blended solution, though with a lean toward the higher resolution NAM12 and HRRR for details. Sensible weather will feature more wet conditions through the evening hours along with breezy winds this afternoon and evening with the sfc low deepening and passing close by to the east. Colder air starts to pour into the state from the west with the low's passage meaning mainly falling temperatures today. The air column will likely be cool enough by evening for snow to start mixing in from west to east. However, the highest elevations of far eastern Kentucky could see snow as early as mid afternoon with snow levels dropping through sunset. Any snow accumulations for these parts will be severely limited by warm and wet ground surfaces. Even so, our highest peaks could pick up a quick wet inch or two of accumulation by midnight. Drivers commuting over Pine Mountain and other higher elevation roads may need to be prepared for some impact after dark before the bulk of the snow comes to an end later in the night. Will continue to highlight this concern in social media and the HWO. Snow will start to scattered out from west to east before ending late tonight through midday Saturday. In general, the valleys will see little more than a dusting of coverage Saturday morning while up to an inch will be possible on the ridges of the far east. On the top of Black Mountain several inches will be possible. The CONSShort and ShortBlend guidance was used as the starting point once again for all the grids with only some minor temperature adjustments in the near term and tonight. Did go with an adjusted version of the CONSShort winds and gusts for later today, to better capture the momentum transfer anticipated as the sfc system passes by this afternoon and evening. As for PoPs, kept them high through the bulk of the period - above guidance tonight into early Saturday afternoon in the favored upslope areas. .LONG TERM...(Saturday night through Thursday) Issued at 451 AM EST FRI DEC 21 2018 Fairly active extended period. A generally zonal pattern to start out the period on Saturday night, will give way to an incoming trough on Sunday, before returning back to zonal flow by Sunday night. Several shortwaves will move through the region in this pattern through about midweek, but heights should build Wednesday through Thursday as an upper level low deepens across the western U.S. There is still quite a bit of disagreement in the location and timing of this low, with the GFS showing the low shifting ENE towards the Ohio Valley by Friday morning. Meanwhile, the track of the ECMWF is more NEward and stronger, pushing it into the Northern Plains by this same time and keeping much of Kentucky in a more amplified ridge. As for sensible weather, a cold front will push eastward across the state ahead of the upper level trough on Sunday afternoon, bringing increasing moisture to the region. While clouds will be a slam dunk, the GFS keeps much of the CWA dry as it passes through, with QPF only across the far southeast near the VA border. Meanwhile the NAM shows precip materializing across us during the day Sunday, as does the ECMWF but with more robust QPF. Quite a bit of uncertainty here to say the least, especially considering the upper level pattern is in fairly good agreement. Trended towards the NAM and ECMWF for pops for this system, but kept with only scattered mention and low end QPF given this uncertainty. Drier westerly flow, high pressure, and clear skies will help temperatures to bottom out in the upper 20s to near 30 on Sunday night, very near seasonal normals. Monday will remain dry with high pressure still in place, with temperatures warming to the the mid 40s, also near seasonal normals. As high pressure shifts east of the region on Tuesday, southerly flow will take hold. This will advect warmer and moist air into the region, boosting temps into the upper 40s to around 50 degrees. It will also interact with a passing shortwave to create the potential for precip across portions of the region Tuesday night into Wednesday. Once again, there is quite a bit of model uncertainty with this system, and the Superblend seemed to come in quite hot with pops considering the model solutions were generally dry except across the far northern CWA after 0Z Wednesday. Took out any mention of pops before 0Z, then confined chance pops to the northern CWA throughout the rest of the night before tapering off Wednesday morning. Given temps falling to just above freezing, any rain could see some snow mix in, but no accumulations or impacts are expected. If the ECMWF solution pans out, however, high pressure will expand back across the region and we will see no precip at all. Despite the rising heights aloft Wednesday into Thursday, a strong surface frontal system will proceed the approaching upper level trough. Increased southerly winds ahead of this system will boost temps into the low 50s during the day Wednesday, and into the upper 50s by Thursday. Again, this system is in very low confidence for timing and precip amounts given the high uncertainty of the path of the upper level low this far out in the forecast. If the GFS solution is correct, we will see widespread rainfall quickly overspreading the CWA during the day Thursday, continuing into Friday before pushing eastward. The ECMWF on the other hand keeps us dry until late Thursday night, with precip impacting us Friday into Saturday instead. Obviously the Superblend is going to do a blend of these two models, which keeps precip prolonged across the CWA from Thursday night through Friday night, and likely past the forecast period. It does seem to be a little GFS heavy based on the highest pops coinciding with the GFS's solution...the same with the QPF. Kept close to what the blend had, but in reality only one (or maybe even neither) of these model solutions will pan out. Expect the forecast to tighten up more as we get closer to the onset. Will note that according to the GFS, we will be in the warm sector of this system as it moves in, and soundings do point at the potential of some elevated instability, so can't rule out some isolated thunder potential. However, did not include in grids given the high uncertainty in the forecast to begin with. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) ISSUED AT 655 AM EST FRI DEC 21 2018 A more sustained batch of rain is moving north into the eastern parts of the forecast area with reduced visibilities likely. Elsewhere, low cigs plague eastern Kentucky along with very low vis on the ridge top locations. Winds are starting to pick up from the northwest at 5 to 10 kts this morning. These will increase further during the afternoon continuing breezy into the evening with gusts to 20 and 25 kts possible at times. As the bulk of the deeper moisture pulls out to the east, later today, enough cold air will arrive post sunset for snow to start to mix in west to east during the night - continuing the low vis and cigs for most places through the end of the TAF period. The winds will dial it back after midnight but continue from the northwest at near 10 kts. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...GREIF LONG TERM...JMW AVIATION...GREIF
Hazardous Weather Outlook National Weather Service Jackson KY 425 AM EST Fri Dec 21 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221230- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 425 AM EST Fri Dec 21 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Persistent rain is expected to continue through the day and into the evening. This could lead to some high water along streams and rivers later in the weekend. Some light accumulating snow is expected tonight, mainly in the higher terrain closer to the Virginia border. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A period of high water along streams and rivers will be possible this weekend. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any snow amounts tonight into Saturday morning. GREIF/JMW
The national radar mosaic for the moment the first event began.
2 winter weather, 2 debris flow, 1 heavy snow. Local standard time, as filed.
Broadcast media reported a mudslide on Kentucky Highway 2035 near Dongola.
Kentucky Transportation Cabinet officials reported a major mudslide between Greasy Creek and U.S. Highway 23. This caused a multiple hour traffic detour due to the unstable nature of the hillside.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790362, 790366, 790367, 790360, 790361.